Sleet, Sussex
- When
- January 19, 10:00 PM EST to January 20, 9:00 AM EST
- Where
- Sussex forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 41.140, -74.690 (the zone’s center; the record gives no point)
Plain rain that was falling across the region starting to change back to a wintry mix across northwest New Jersey during the late evening of the 19th and the first half of the 20th. Precipitation changed to all snow around daybreak on the 20th and briefly ended later that morning.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Plain rain that was falling across the region starting to change back to a wintry mix across northwest New Jersey during the late evening of the 19th and the first half of the 20th. Precipitation changed to all snow around daybreak on the 20th and briefly ended later that morning. Accumulations ranged from trace amounts in the valleys to around two inches over the higher terrain in Sussex County. A commuter bus traveling west along Interstate 80 in Allamuchy Township (Warren County) from New York City to Scranton overturned and caught fire. Forty people were injured, one woman critically. A low pressure system developed on the warm frontal boundary during the evening of the 19th over the Middle Atlantic States and was located east of New Jersey at 7 a.m. EST on the 20th. Farther west, a second low pressure system over North Carolina still had to move offshore.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 19, 9:10 PM EST, 50 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
910 PM EST FRI JAN 19 2001
UPDATE JUST FOR MARINE FCST...WILL BE ISSUING SCA FOR
CSTL WATERS AND LWR DE BAY.
PREVIOUS AFD:
COMPLEX WX SITUATION STILL LEADING TO LESS THAN FULL AND EVEN
MODERATE CONFIDENCE. WINTER WX ADVY ISSUED FOR NWRN ZONES...AS RAIN
CHGS BACK TO ZR AND MIXES WITH SLEET AND SNOW AS COLDER AIR RETURNS
LATER TNGT AND SAT MRNG. WE CONTDD THE FLD WATCH FOR CNTRL ZONES
BASED ON PREV PCPN AND XPCD RESUMPTION OF HVYR RAIN LATER TNGT INTO
SAT MRNG BEFORE CHGOVER BACK TO FROZEN PCPN. WL ALSO ISSUE A WINTER
STORM WATCH FOR SNOW IN CNTRL AND NCNTRL NJ FOR LATER SAT AND SAT
NIGHT AS UPPER LO MOVES THRU AREA AND NEXT SURGE OF MSTR ROAMS OVR
THE CWA. FEELING IS THAT WITH NE LO LVL FLOW AND PLACEMENT OF
DEFORMATION ZONE...COMBINED WITH MODEL DEPICTION OF GOOD AMT OF
LO/MID LVL MSTR AND COLD AIR IN PLACE...THAT THERE IS THE POTL FOR 4
TO 7 INCHES OF SNOW IN THIS LOCALE...WITH LESSER AMTS S AND W AND
PBLY A LOT LESS FAR S WHERE MORE LIQUID SHUD FALL. DYNAMICS AND MSTR
GO AWAY LATE SAT NITE ERN SXNS AND WL JUST GO WITH PTLY SUNNY AND
BLUSTERY SUN.
ON MARINE WL HAVE HEADLINE FOR SCA CONDS XPCD SAT.
COORD WITH BGM/CTP/OKX AS WELL AS BLAST UP CONF CALL AND HURCN LINE
CONF CALL.
.PHI...WINTER WEATHER ADVISORY TNGT INTO SAT FOR THE POCONOS
AND SUSSEX COUNTY NJ (PAZ054-055-NJZ001).
WINTER WEATHER ADVISORY LATE TNGT AND SAT FOR BERKS COUNTY
AND THE LEHIGH VLY OF PA AND WARREN COUNTY NJ
(PAZ060-061-062-NJZ007).
FLOOD WATCH TNGT INTO SAT MRNG PAZ067>071-NJZ009-010-012-
015>019-MDZP008-DEZ001.
WINTER STORM WATCH LATER SAT AND SAT NIGHT CNTRL AND NCNTRL NJ
AND BUCKS COUNTY PA (PAZ069-NJZ008-009-010-012>015.
SCA FOR CSTL WATERS AND LWR DE BAY.DEZ001>004-MDZ008-012-015-019-020-NJZ016>026-PAZ067-068-070-071- 201000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 404 PM EST FRI JAN 19 2001 ...RAIN IS EXPECTED TO START A CHANGEOVER TO SNOW ON SATURDAY... RAIN WAS FALLING AROUND SOUTHEAST PENNSYLVANIA...SOUTHERN NEW JERSEY AND THE NORTHERN DELMARVA THIS AFTERNOON. THE RAIN WILL BECOME PERIODIC BY SATURDAY MORNING...THEN BEGIN A CHANGEOVER TO SNOW. THAT CHANGEOVER WILL OCCUR FIRST IN THE NORTHWEST AND GRADUALLY MOVE SOUTHEAST TO CENTRAL AND SOUTHERN DELAWARE BY LATE SATURDAY AFTERNOON. ONE TO THREE INCHES OF SNOW IS POSSIBLE BY SATURDAY EVENING OVER THE FAR NORTHWEST SUBURBS OF PHILADELPHIA...AROUND AN INCH IS POSSIBLE BY SATURDAY EVENING IN THE PHILADELPHIA AND WILMINGTON METRO AREAS...AND LITTLE ACCUMULATION IS EXPECTED BY SATURDAY EVENING OVER THE REST OF THE DELMARVA AND SOUTHERN NEW JERSEY. ADDITIONAL SNOW ACCUMULATION IS EXPECTED SATURDAY NIGHT...WITH A TOTAL OF 3 TO 5 INCHES POSSIBLE OVER THE FAR NORTHWEST PHILADELPHIA SUBURBS...2 TO 4 INCHES OVER THE PHILADELPHIA AND WILMINGTON METRO AREAS...AND AN INCH OR LESS FURTHER SOUTHEAST. AS ADDITIONAL INFORMATION BECOMES AVAILABLE...THE NATIONAL WEATHER SERVICE WILL PROVIDE UPDATED FORECAST INFORMATION. TUNE TO NOAA WEATHER RADIO...OR YOU CAN ACCESS THE NATIONAL WEATHER SERVICE ON THE INTERNET AT WEATHER.NOAA.GOV/PHI. MPD/TFG
The national radar mosaic for the moment the first event began.
3 sleet. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2001Every state in 2001This day in weather historyWarnings in New Jersey, January 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5227839, 5227838, 5227840.